Alert archive / Ohio / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 164, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Aug 20, 2016, 7:37 PM EDT for 5 counties in Ohio. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2016, 7:37 PM EDT (23:37 UTC)
- Expired
- Aug 20, 2016, 8:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Champaign County, OH, Clark County, OH, Darke County, OH, Miami County, OH, Shelby County, OH
The radar
The Cincinnati radar (KILN), 80 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
211 WUUS51 KILN 202337 SVRILN OHC021-023-037-109-149-210000- /O.NEW.KILN.SV.W.0164.160820T2337Z-160821T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 737 PM EDT SAT AUG 20 2016 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MIAMI COUNTY IN WEST CENTRAL OHIO... SOUTHWESTERN CHAMPAIGN COUNTY IN WEST CENTRAL OHIO... NORTHWESTERN CLARK COUNTY IN WEST CENTRAL OHIO... EAST CENTRAL DARKE COUNTY IN WEST CENTRAL OHIO... SOUTHEASTERN SHELBY COUNTY IN WEST CENTRAL OHIO... * UNTIL 800 PM EDT. * AT 736 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PLEASANT HILL...MOVING EAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... TROY...PIQUA...TIPP CITY...WEST MILTON...COVINGTON...ST. PARIS... BRADFORD...PLEASANT HILL...CHRISTIANSBURG...LAURA...FLETCHER... POTSDAM...CASSTOWN...LUDLOW FALLS...LOCKINGTON...PLATTSVILLE... FARRINGTON...DIALTON... STATE ROUTE 41 AT STATE ROUTE 235 AND GRAYSON. THIS INCLUDES I-75 IN OHIO BETWEEN MILE MARKERS 69 AND 88. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TO REPORT SEVERE WEATHER...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY. THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER SUCH AS AN INTERIOR ROOM...A BATHROOM...CLOSET OR BASEMENT. && LAT...LON 3994 8443 4014 8445 4029 8405 4000 8390 TIME...MOT...LOC 2336Z 251DEG 24KT 4007 8435 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:10 PM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 20, 3:10 PM EDT, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 310 PM EDT SAT AUG 20 2016 .SYNOPSIS... Warm and humid conditions, along with the threat for showers and thunderstorms, will persist until a cold front moves through the area tonight. High pressure will then settle into the Ohio Valley for the beginning of the week, bringing dry and cooler weather. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... A broad area of showers is currently progressing across the region with a line of thunderstorms moving towards KIND in association with a prefrontal trough. The prefrontal trough will push through the area this evening bringing the line of showers and thunderstorms with it. As the line enters our western zones high res models are showing a general weakening trend commencing as daylight is lost. Still though, GFS and NAM forecast soundings are showing PWATs rising to near 2.00" with the ILN forecast area in the divergent side of the trough axis. So even though the line will likely weaken still am expecting pretty good coverage this evening due to the anomalously high moisture values and good upper level support. The LLJ will also strengthen to around 30 kts at this time and with ML CAPE values still between 500 and 1000 J/kg can't completely rule out an isolated strong to severe storm. Due to the mentioned above SPC has the western portion of the forecast area in a slight risk. The cold front will then move into our far northwestern zones a couple of hours after midnight. By 6 am the cold front will be approaching the I-71 corridor. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... Sunday morning the cold front will clear the rest of the CWA allowing drier air to filter into the area. PWATs are forecasted to fall to around 0.75" via the NAM and GFS along with dewpoints slowly falling into the upper 50s by Sunday evening. 850 mb temperatures Sunday will also fall from around 16 degrees in the morning to around 11 degrees by the afternoon. 1000/850 mb thicknesses also fall to around 1400 m. Given the forecasted thicknesses and 850 temperatures have raised high temperatures Sunday slightly. Also during the day Sunday the upper level trough axis will push into the area with moderate CAA moving in. Thanks to the steepening lapse rates high res models are indicating some weak shower development occurring Sunday afternoon but think any weak shower development will be north of the CWA. The CAA will also help to support some winds gusts near 20 kts or so. Monday morning the trough axis will push east bringing surface high pressure across our west. As surface high pressure moves in Monday morning low temperatures will fall into the mid 50s. 850 mb temperatures remain similar Monday as forecasted for Sunday which would support another day of high temperatures in the upper 70s to around 80 degrees. Tuesday morning surface high pressure will be centered over the PA/WV border bring another morning of cool temperatures. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Mid level ridging will progress east across the area through the day on Tuesday. With a dry airmass in place, expect maybe just some cirrus to start drifting overhead through the afternoon with high temperatures mainly in the lower 80s. Southwesterly low and mid level flow will develop through the day on Wednesday as the ridge shifts off to the east and some mid level short wave energy lifts up through the mid Mississippi Valley. This will lead to a gradual increase in moisture Wednesday into Thursday with highs mainly in the mid 80s both days. The best forcing through the day on Wednesday and even into Wednesday night looks like it will stay off to our northwest. Will therefore keep Wednesday dry and just allow for some lower end pops to work in from the northwest Wednesday night. A better chance for showers and Thunderstorms will then develop Thursday into Thursday night as a cold front pushes southeast across the area. High pressure and a drier airmass will build back into the area behind the front for Friday and Saturday. Highs for Friday and Saturday will be in the upper 70s to lower 80s. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Flight conditions are being affected by moisture and forcing ahead of a cold front now entering Illinois. Showers and a few thunderstorms are developing in the marginally to moderately unstable airmass this afternoon and will continue this evening. All sites will see thunderstorms with CB in the vicinity. Kept showers with MVFR conditions in tempo groups due to expected isolated nature of thunderstorms. Look for convection to die down quickly this evening with the setting sun. Frontal passage overnight will need to monitored for outlier convective development. Otherwise expect MVFR ceilings and a wind direction shift from south to west. Wind speeds averaging 10 knots should prevent FG formation. VFR is forecast to arrive with high pressure and less humid air around 14z Sunday. OUTLOOK...No significant weather is expected. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Haines NEAR TERM...Haines SHORT TERM...Haines LONG TERM...JGL AVIATION...Coniglio
Hazardous weather outlook, Aug 20, 3:11 PM EDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 311 PM EDT SAT AUG 20 2016 INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>044- 051>053-060>062-070-071-077-211915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-HARDIN-MERCER- AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY- GREENE-BUTLER-WARREN-HAMILTON- 311 PM EDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD FRONT TODAY AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED, A FEW THUNDERSTORMS MAY BE STRONG TO SEVERE THIS AFTERNOON INTO THIS EVENING...WITH DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER THREAT. IN ADDITION...THUNDERSTORMS MAY CONTAIN HEAVY RAIN WHICH MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ094>100-OHZ045-046-054>056-063>065-072>074-078>082-088-211915- OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE- MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-CLINTON- ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 311 PM EDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 20, 5:53 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
553 PM EDT SAT AUG 20 2016
OHZ034-035-202230-
AUGLAIZE OH-MERCER OH-
553 PM EDT SAT AUG 20 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AUGLAIZE AND
NORTHERN MERCER COUNTIES UNTIL 630 PM EDT...
AT 553 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR FORT
RECOVERY...MOVING EAST AT 45 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
CELINA...ROCKFORD...WABASH...MENDON...KOSSUTH...TAMA...
STATE ROUTE 116 AT STATE ROUTE 197...NEPTUNE AND CHATTANOOGA.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 4069 8445 4069 8436 4062 8430 4045 8480
4071 8480 4073 8473 4073 8446
TIME...MOT...LOC 2153Z 247DEG 38KT 4049 8478
ARSpecial weather statement, Aug 20, 6:32 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
632 PM EDT SAT AUG 20 2016
OHZ042-043-051-202300-
MIAMI OH-DARKE OH-SHELBY OH-
632 PM EDT SAT AUG 20 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MIAMI...
NORTHEASTERN DARKE AND SHELBY COUNTIES UNTIL 700 PM EDT...
AT 632 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
VERSAILLES...MOVING EAST AT 35 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
SIDNEY...VERSAILLES...NEWPORT...ANNA...FORT LORAMIE...BOTKINS...
HARDIN...WEBSTER...RUSSIA...GETTYSBURG...PORT JEFFERSON...OSGOOD...
YORKSHIRE...HORATIO...HOUSTON...LAKE LORAMIE STATE PARK...POLO...
NEWBERN...BLOOMER AND WILLOWDELL.
THIS INCLUDES I-75 IN OHIO BETWEEN MILE MARKERS 88 AND 103.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 4029 8404 4012 8450 4031 8459 4036 8445
4036 8443 4038 8438 4038 8434 4039 8434
4046 8414
TIME...MOT...LOC 2232Z 251DEG 32KT 4021 8446
ARLocal storm report, Aug 20, 6:47 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
647 PM EDT SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TORNADO 2 W COVINGTON 40.12N 84.39W
08/20/2016 MIAMI OH TRAINED SPOTTER
TRAINED SPOTTER AT THE DARKE COUNTY FAIR CALLED TO REPORT
A TORNADO ON THE GROUND LOOKING EAST FROM GREENVILLE,
OHIO.
&&
JGIBSONSpecial weather statement, Aug 20, 6:48 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
648 PM EDT SAT AUG 20 2016
OHZ035-043-044-202315-
LOGAN OH-AUGLAIZE OH-SHELBY OH-
648 PM EDT SAT AUG 20 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LOGAN...
NORTHEASTERN AUGLAIZE AND NORTHEASTERN SHELBY COUNTIES UNTIL 715 PM
EDT...
AT 648 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BOTKINS...
MOVING EAST AT 30 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
WAPAKONETA...FORT SHAWNEE...CRIDERSVILLE...JACKSON CENTER...
RUSSELLS POINT...BOTKINS...LAKEVIEW...NEW KNOXVILLE...WAYNESFIELD...
MOULTON...BUCKLAND...UNIOPOLIS...KETTLERSVILLE...NEW HAMPSHIRE...
FRYBURG AND ST.
JOHNS.
THIS INCLUDES I-75 IN OHIO BETWEEN MILE MARKERS 102 AND 118.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 4068 8422 4066 8422 4066 8411 4064 8411
4064 8391 4047 8389 4040 8430 4068 8432
TIME...MOT...LOC 2248Z 247DEG 25KT 4051 8424Local storm report, Aug 20, 6:58 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
658 PM EDT SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM FUNNEL CLOUD 5 W ASHLEY 40.40N 83.05W
08/20/2016 DELAWARE OH TRAINED SPOTTER
MULTIPLE REPORTS OF FUNNEL CLOUDS NEAR DELAWARE LAKE
OHIO.
&&
JGIBSONLocal storm report, Aug 20, 7:02 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
702 PM EDT SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND DMG 4 N DELAWARE 40.36N 83.07W
08/20/2016 DELAWARE OH FIRE DEPT/RESCUE
NUMEROUS TREES DOWN. NO STRUCTURAL DAMAGE TO HOMES.
&&
JGIBSONThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:16 PM EDT | Areal Flood Advisory | ILN | Clermont, Hamilton, Warren | 119 min |
| Aug 20, 5:43 PM EDT | Special Weather Statement | ILN | Mercer | 32 min |
| Aug 20, 5:50 PM EDT | Special Weather Statement | ILN | Darke | 40 min |
| Aug 20, 5:53 PM EDT | Special Weather Statement | ILN | Mercer | 37 min |
| Aug 20, 5:59 PM EDT | Severe Thunderstorm Warning | ILN | Darke, Miami, Shelby | 31 min |
| Aug 20, 6:04 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Darke, Mercer, Shelby | 26 min |
| Aug 20, 6:15 PM EDT | Tornado Warning | ILN | Auglaize, Darke, Mercer, Shelby | 8 min |
| Aug 20, 6:26 PM EDT | Tornado Warning | ILN | Darke, Miami | 19 min |
| Aug 20, 6:32 PM EDT | Special Weather Statement | ILN | Shelby | 28 min |
| Aug 20, 6:42 PM EDT | Tornado Warning | ILN | Miami, Shelby | 33 min |
| Aug 20, 6:48 PM EDT | Special Weather Statement | ILN | Auglaize | 27 min |
| Aug 20, 7:02 PM EDT | Tornado Warning | ILN | Champaign, Logan, Miami, Shelby | 28 min |
| Aug 20, 7:22 PM EDT | Tornado Warning | ILN | Champaign, Logan | 23 min |
| Aug 20, 7:42 PM EDT | Tornado Warning | ILN | Champaign, Logan | 33 min |
| Aug 20, 7:57 PM EDT | Areal Flood Advisory | ILN | Champaign, Logan, Miami, Shelby | 3 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.